Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 151, NWS Cheyenne, WY

July 20, 2009Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 20, 2009, 2:42 PM MDT for Cheyenne County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2009, 2:42 PM MDT (20:42 UTC)
Expired
Jul 20, 2009, 3:23 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 134 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:25 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
2622 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 202042
SVRCYS
NEC033-202145-
/O.NEW.KCYS.SV.W.0151.090720T2042Z-090720T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
242 PM MDT MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 345 PM MDT

* AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF POTTER...OR 19 MILES EAST OF KIMBALL...AND MOVING
  SOUTHEAST AT 27 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POTTER AROUND 255 PM MDT.
  BROWNSON AROUND 315 PM MDT.
  MOUNT VERNON AROUND 320 PM MDT.
  SIDNEY AIRPORT AROUND 330 PM MDT.
  LORENZO AROUND 340 PM MDT.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 38 AND 
58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4100 10327 4131 10338 4137 10338 4141 10326
      4100 10286 4099 10306
TIME...MOT...LOC 2042Z 332DEG 23KT 4133 10331

$$

RJM
2 follow-up statements
000 
WWUS55 KCYS 202111
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT MON JUL 20 2009

NEC033-202145-
/O.CON.KCYS.SV.W.0151.000000T0000Z-090720T2145Z/
CHEYENNE NE-
311 PM MDT MON JUL 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHERN CHEYENNE COUNTY...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MOUNT VERNON...OR 10 MILES WEST OF SIDNEY...MOVING SOUTHEAST AT
30 MPH.

LOCATIONS IMPACTED INCLUDE...
  SIDNEY AIRPORT...LORENZO AND I-80 EXIT 55.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 49 AND
58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4100 10327 4105 10329 4118 10327 4120 10306
      4100 10286
TIME...MOT...LOC 2111Z 332DEG 26KT 4113 10316

$$

RJM
000 
WWUS55 KCYS 202123
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
323 PM MDT MON JUL 20 2009

NEC033-202134-
/O.CAN.KCYS.SV.W.0151.000000T0000Z-090720T2145Z/
CHEYENNE NE-
323 PM MDT MON JUL 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHEYENNE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM MDT.

LAT...LON 4100 10327 4105 10329 4118 10327 4120 10306
      4100 10286
TIME...MOT...LOC 2124Z 332DEG 26KT 4105 10310

$$

RJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:38 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 20, 1:38 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
138 PM MDT MON JUL 20 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
UPPER LOW MOVING THROUGH THE CANADIAN PRARIE PROVINCES WILL PULL
UP NEARLY STATIONARY BY EARLY THIS EVENING. WV IMAGERY DEPICTS
THREE DISTINCT SHORTWAVES EMBEDDED WITHIN THE CYCLONIC NORTHWEST
FLOW AROUND THIS LOW. THE FIRST VORT HAD ALREADY PUSHED SOUTHEAST
OF THE CWA AND INTO KANSAS. THE SECOND SHORTWAVE WAS MOVING OVER
THE CWA ATTM...WITH NOT MUCH IN THE WAY OF CONVECTION ASSOCIATED
WITH IT YET. HOWEVER CONVECTIVE TEMPERATURES IN THE LOW 80S HAD
YET TO BE REALIZED. THE TRAILER SHORTWAVE WAS LOCATED NR THE
MT/WY BORDER WITH CONVECTION BEGINNING TO FIRE ALONG THE TERRAIN
OF WEST CENTRAL WY...AS WELL AS THE BIGHORNS. A JET STREAK AOA
75KT WAS LOCATED TO THE SOUTH OF THIS FINAL SHORTWAVE...EXTENDING
FROM WRN MT INTO NE CO. AT THE SFC THE NRLY WIND SHIFT HAD ALREADY
OCCURRED FOR AREAS EAST OF THE MOUNTAINS AS THE SFC HIGH
STRENGTHENED OVER MT. THE SFC HIGH WILL SETTLE FROM WRN MT INTO
THE HIGH PLAINS BY THIS EVENING. AS IT DOES SO...WINDS WILL BECOME
MORE NORTHEASTERLY AS THE FRONTAL INVERSION DEEPENS...AND HENCE
ENHANCE MOIST ASCENT EXPECIALLY IN NORTHEASTERLY FAVORED UPSLOPE
REGIONS. EXPECT THAT THIS ACTIVITY WILL HAVE GREATER COVERAGE
THROUGH THE AFTERNOON AND EARLY EVENING. INSTABILITY PARAMETERS
NOT REALLY ALL THAT GREAT WITH 500 TO 1000 J/KG OF SBCAPE. HOWEVER
CERTAINLY WITH BETTER FLOW IN THE MID/UPPER LEVELS...WOULD NOT BE
SURPRISED TO SEE A FEW THUNDERSTORMS BECOME STRONG EAST OF THE
MOUNTAINS LATER THIS AFTERNOON/EARLY THIS EVENING. CONVECTION WILL
WANE AFTER SUNSET. THE BOUNDARY LAYER AIR MASS WILL NEAR
SATURATION BENEATH THE FRONTAL INVERSION LATE TONIGHT...FIRST IN
THE HIGHER TERRAIN...BUT MAY ALSO DESCEND TO THE HIGH PLAINS BY
AROUND SUNRISE. SO HAVE ADDED PATCHY FOG AS A RESULT. H7 TEMPS
COOL 3 TO 4C BEHIND THIS COLD FRONT...SO TEMPERATURES WILL BE
COOLER TOMORROW. ANOTHER SHORTWAVE WILL ROTATE THROUGH...HOWEVER
EXPECT CONVECTIVE COVERAGE TO BE LESS ON TUESDAY. ANOTHER
SHORTWAVE TO PROVIDE ADDITIONAL THUNDERSTORM CHANCES ON WEDNESDAY
AFTERNOON. TEMPERATURES WILL REBOUND QUICKLY TO NEAR NORMAL FOR
WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...
SOUTHEAST WYOMING AND NEBRASKA PANHANDLE WILL REMAIN UNDER A LARGE
RIDGE AND NORTHWEST FLOW ALOFT THROUGH SATURDAY. A QUASI DRY LINE
ACROSS EASTERN WYOMING THURSDAY WILL SHIFT EAST ON THURSDAY IN
RESPONSE TO A COLD FRONT PUSHING IN FROM NORTHWEST. THE WARMEST
DAY OF THE LONG TERM PERIOD IS EXPECTED THURSDAY DUE TO STRONG
SOLAR INSOLATION AND COMPRESSIONAL HEATING AHEAD OF THE COLD
FRONT.

THE COLD FRONT WILL PUSH SOUTH THROUGH THE AREA THURSDAY NIGHT...
GENERATING A CHANCE OF SHOWERS AND THUNDERSTORMS. SURFACE HIGH
PRESSURE BUILDS IN BEHIND THE FRONT FRIDAY AND PERSISTS THROUGH
SATURDAY...BUT WITH LITTLE OR NO UPSLOPE FLOW DUE TO MORE
NORTHERLY DIRECTION OF SURFACE WINDS...NOT MUCH IN THE WAY OF LOW
CLOUDS OR FOG EXPECTED.

AFTER SATURDAY...THE UPPER RIDGE FLATTENS AS A STRONG SHORT WAVE
PUSHES OUT OF THE NORTHWEST DRIVING ANOTHER COLD FRONT THROUGH THE
REGION SUNDAY NIGHT OR MONDAY...WITH MORE SHOWERS OR STORMS.

&&

.AVIATION...
ISOLATED TO LOCALLY SCATTERED -SHRAS/-TSRAS WILL DEVELOP THROUGH
THE AFTERNOON AND EARLY EVENING HOURS AS A COOL FRONT DROPS SOUTH
THROUGH AREA TERMINALS. CAN NOT RULE OUT CONVECTION REALLY AT ANY
OF THE AIRPORTS...HOWEVER KCYS...KLAR...AND KSNY WILL SEE THE BEST
CHANCES. CONVECTION WILL WANE AROUND SUNSET. EXPECT A LOWER
STRATUS DECK WITH MVFR OR EVEN IFR CIGS/VSBYS TO DEVELOP LATE
TONIGHT AT BOTH KCYS AND KLAR. THERE WILL ALSO BE MOUNTAIN
OBSCURATIONS OVER THE LARAMIE/SNOWY RANGES LATE TONIGHT/EARLY
TUESDAY MORNING. FOG/LOW STRATUS WILL BURN OFF LATE TUESDAY
MORNING.

&&

.FIRE WEATHER...
RELATIVE HUMIDITIES WILL CONTINUE TO RANGE BETWEEN 14 AND 19
PERCENT ACROSS THE WESTERN PORTIONS OF THE DISTRICT THROUGH THE
REMAINDER OF THE AFTERNOON. A COLD FRONT WILL MOVE INTO EAST
CENTRAL WYOMING AND THE NORTHERN NEBRASKA PANHANDLE LATE THIS
AFTERNOON...AND BE THROUGH THE ENTIRE DISTRICT BY SUNSET.
HUMIDITIES WILL BE SIGNIFICANTLY HIGHER TONIGHT...WITH EXCELLENT
RECOVERIES TO OCCUR THROUGHOUT THE ENTIRE DISTRICT. IN
FACT...EXPECT TO SEE LOW CLOUDS/PATCHY FOG NEAR TERRAIN BY SUNRISE
TUESDAY. CLOUD COVER WILL SLOWLY BURN OFF TUESDAY MORNING...BUT
WILL DELAY WARMING...WHICH WILL ALLOW TEMPERATURES TO BE
COOLER...AND CORRESPONDING RELATIVE HUMIDITIES HIGHER FOR TUESDAY
AFTERNOON. EACH AFTERNOON WILL PROVIDE ISOLATED CONVECTION TO
PORTIONS OF THE DISTRICT...HOWEVER EXPECT WETTING RAIN CHANCES TO
REMAIN QUITE LOW. THE LOW RELATIVE HUMIDITIES WILL RETURN TO
PRIMARILY CARBON...ALBANY...AND CONVERSE COUNTIES FOR WEDNESDAY.
HOWEVER...WINDS WILL REMAIN LIGHT...WITH AT MOST 15 MPH
ANTICIPATED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...HAHN
LONG TERM...EISE
Hazardous weather outlook, Jul 20, 10:55 AM MDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT MON JUL 20 2009

WYZ059-060-064-066>070-211200-
CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1055 AM MDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS A
COLD FRONT MOVES SOUTH ACROSS THE AREA. WIND GUSTS TO 50 MPH...BRIEF
HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITHIN THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A SLIGHT
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE PRESENT EACH
AFTERNOON AND EVENING...AND A COLD FRONT WILL MOVE ACROSS THE AREA
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-211200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1055 AM MDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE SOUTH
ACROSS THE NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. A FEW OF
THE THUNDERSTORMS MAY BECOME SEVERE CONTAINING LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A SLIGHT
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE PRESENT EACH
AFTERNOON AND EVENING...AND A COLD FRONT WILL MOVE ACROSS THE AREA
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WINDS
OBSERVED WITH THUNDERSTORMS THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-211200-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1055 AM MDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GUSTY NORTHWEST
WINDS WILL BE PRESENT TODAY ALONG WITH RELATIVE HUMIDITIES IN THE
15 TO 25 PERCENT RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A SLIGHT
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE PRESENT EACH
AFTERNOON AND EVENING...AND A COLD FRONT WILL MOVE ACROSS THE AREA
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 20, 1:58 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
158 PM MDT MON JUL 20 2009

NEZ019>021-054-055-202100-
BANNER-CHEYENNE-KIMBALL-MORRILL-SCOTTS BLUFF-
158 PM MDT MON JUL 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BANNER...NORTHEASTERN
KIMBALL...NORTHWESTERN CHEYENNE...SOUTHEASTERN SCOTTS BLUFF AND
SOUTHWESTERN MORRILL COUNTIES UNTIL 300 PM MDT...

AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUBBARD GAP...OR 20 MILES SOUTHEAST OF
SCOTTSBLUFF...MOVING SOUTH AT 25 MPH.

WINDS AROUND 50 MPH AND DIME SIZED HAIL CAN BE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  BIGHORN MOUNTAIN BY 205 PM MDT.
  NEAR DIX BY 250 PM MDT.
  POTTER BY 255 PM MDT.

TAKE SHELTER INDOORS IF THIS THUNDERSTORM APPROACHES YOUR AREA. HAIL
AND WIND REPORTS SHOULD BE FORWARDED TO LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220.

HAHN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:26 PM MDTSevere Thunderstorm WarningCYSBanner35 min
Jul 20, 5:58 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.